Alert archive / California / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 2, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Sep 9, 1996, 7:15 PM PDT for Imperial County, California. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 1996, 7:15 PM PDT (02:15 UTC)
- Expired
- Sep 9, 1996, 8:15 PM PDT
- In force
- 60 min
- Issued by
- NWS San Diego, CA
- Area
- Whole counties
County Imperial County, CA
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 2.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2099 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSAN 100219 SVRSAN CAC025-100315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 715 PM PDT MON SEP 9 1996 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 815 PM PDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST CALIFORNIA ...FAR SOUTHEAST IMPERIAL COUNTY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM HAD DEVELOPED NORTH OF WINTERHAVEN. THIS STORM WAS MOVING WEST AT 15 MPH. IT IS EXPECTED TO DIMINISH WITHIN ONE HOUR. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS IF THIS STORM APPROACHES. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. WHITLOW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 1:22 PM PDT, 5 hours 53 minutes earlier.
Area forecast discussion, Sep 9, 1:22 PM PDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 130 PM PDT MON SEP 09 1996 MT CLOUDS NOT BUILDING AS QUICKLY TODAY. COULD BE DUE TO A WARMER...DRIER NKX SOUNDING THIS MORNING. THE INVERSION AT 9K FT IS SIGNIFICANT. BUT LATEST AVN STILL BRINGS MOIST ADVECTION AT 700 MB THIS PM...AND ONCE CAP IS BROKEN...COULD SEE ISOLATED STRONG TSTRMS. AVN SHOWS DRY ADVECTION FROM SOUTH AND SOUTHWEST TUE PM AS FLOW AROUND 500 MB HIGH DRAGS MOISTURE TOWARDS VEGAS...AND GENERATES SUBSIDENCE OVER SCALIF. SO INCLINED END MT TSTRM CHANCE AFTER TODAY. 72 HR INDICATES THE PACIFIC TROF IS FOR REAL AND WILL BRING COOLING AS EARLY AS WED...582 VBG. SAN UU 070/080 069/078 069 140000 SGX UU 064/085 063/084 064 140000 RAL UU 063/098 063/096 063 140000 L35 BB 045/075 044/073 045 143000 PSP BB 077/106 076/105 075 143000 MACKECHNIE
In the hours before
Special weather statement, Sep 9, 1:45 PM PDT, 5 hours 30 minutes before
CAZ013-018-100000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 145 PM PDT MON SEP 9 1996 ...AFTERNOON THUNDERSTORMS IN THE MOUNTAINS AND DESERTS... THE 130 PM DOPPLER RADAR AND SATELLITE IMAGERY INDICATED THUNDERSTORMS OVER THE MOUNTAINS ABOUT 10 MILES SOUTHEAST OF BOULEVARD NEAR THE MEXICAN BORDER. THERE WAS ALSO A THUNDERSTORM NEAR MOUNT LAGUNA. THE STORMS ARE MOVING NORTHEAST AT ABOUT 10 MPH. THE THUNDERSTORMS WILL BECOME MORE NUMEROUS LATER IN THE AFTERNOON. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. SMALL
Special weather statement, Sep 9, 3:34 PM PDT, 3 hours 41 minutes before
CAZ013-018-100100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 330 PM PDT MON SEP 9 1996 ...THUNDERSTORMS IN THE MOUNTAINS AND DESERTS... THE 330 PM DOPPLER RADAR AND SATELLITE IMAGERY INDICATED THUNDERSTORMS WERE MOVING EAST AND INTO THE DESERTS WITH THE MAIN THUNDERSTORMS NEAR BORREGO SPRINGS AND OCOTILLO WELLS. THERE WERE STILL SOME THUNDERSTORMS OVER THE MOUNTAINS. STRONGER THUNDERSTORMS WERE SOUTH OF THE BORDER OVER THE NORTHERN BAJA MOUNTAINS AND CURRENTLY THEY WERE NOT A THREAT TO MOVE INTO THE AREA. THE THUNDERSTORMS ARE EXPECTED TO DIE OUT BEFORE SUNSET. WHITLOW
Special weather statement, Sep 9, 6:47 PM PDT, 28 minutes before
CAZ018-100500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 645 PM PDT MON SEP 9 1996 ...THUNDERSTORMS MOVING INTO IMPERIAL COUNTY... SATELLITE IMAGERY AND DOPPLER RADAR SHOWED A LINE OF THUNDERSTORMS HAD DEVELOPED FROM A LONG OUTFLOW BOUNDARY IN WESTERN ARIZONA. THESE THUNDERSTORMS WERE MOVING WEST AND WERE MOVING INTO THE FAR EAST PART OF IMPERIAL COUNTY. SOME STORMS MAY HAVE STRONG GUSTY WINDS AND SMALL HAIL AND CAN CAUSE PLOCAL FLOODING OR STREETS OR ROADWAYS. THESE STORM MAY INCREASE AND ANOTHER STATEMENT WILL BE ISSUED IF NEEDED. WHITLOW
Nearby
Severe Thunderstorm Warnings in California, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.